Prolonged diarrhoea

I'm well into a second prolonged period of diarrhoea and, as ever, thanks to this excellent site, I wondered if others have had similar, and if it can be thought to be an after effect of our new 'plumbing' arrangements.

First time was two months ago; it went on for about three weeks, with two periods of two or three 'dry' days in the middle. Samples taken, all the usual doctors tests, no cause found.

Now here it is again, nearly three weeks. It was continuous for ten days, during which the same tests were repeated and again the results were no cause found. Now it is every third day or so, usually starting late afternoon, and is accompanied by amazingly violent and unpleasant 'bubbling' throughout my digestive tract, so strong it stops me (and sometimes my better half) sleeping for several hours first half of the night.

Throughout all this, I suffer very minimal loss of appetite and eat nearly normally, a good lunch and a salad type tea. It is somewhat tiring, but unlike a proper tummy bug, I am not confined to bed.

Can anyone offer any help? I know the tests did not find any form of tummy bug, but the doc did say that that does not mean it isn't a tummy bug. Should I give it longer? Most things do seem to get better eventually. Or should I perhaps push for a referral to a gastro enterologist?

John

8 Replies

oldestnewest
  • Yes it certainly can be an after effect with the new plumbing!!.I suffered greatly with it for a relatively long time aprrox 11 months and I still get it nown and again but not to the extent it was.My specialist nurse told me when I was suffering to take immodium or similar which helped.Think we learn to adapt to.Regarding my appetite I still struggle to eat as I get so full so quick and thats 19months post op so we all have things we struggle with.

    Hope that helps

  • Thanks Griff!

    I should add, I'm nearly 4 years post op.

    John

  • Hi John

    You mentioned a salad type tea, are you eating iceberg lettuce, I find some leaves especially iceberg and too many tomatoes cause a very loose and bubbly tum for me. But it does settle down in a few days if i stay away from salad and fruit. for a while. No idea why

    I am nearly 3 years post treatment

    Hope you improve soon

    Liz

  • I'm 2 years post-op and diarrhoea comes and goes for me fairly regularly and sometimes for prolonged periods, after which it goes again without any explanation that I can fathom.

    It tends to happen in the morning and I think it's due to a 'back-up' in my new system (I also get pain at night under the left ribs accompanied by lots of gurgling etc.). The problem is that I don't know/can't tell what causes it specifically (food type, volume, time of eating, drinks, whatever?).

    I have asked my dietician and my surgeon but there doesn't seem to be a reason that one could confidently put one's finger on. I could be more fastidious with food charting etc. but as I've said in previous posts, for me I think it's probably best to put up with it and not worry.

    Best wishes,

    Peter

  • Hi John,

    I'm 19 months post op and i have the same problem. Usually 2/3 hours after food. Rumbling, wind, then diarrhoea. After discussion with my consultant he prescribed Loperamide to keep it under control, especially if i'm going out.

    Hope this helps.

  • Hi John

    Have you tried avoiding the food that you ate prior to the onset of the diarrhoea ? Staying away from fruit and salad until it settles then reintroducing slowly would be a good idea.

    Good luck

  • John,

    I would definitely recommend that you see a gastro-enterologist. Are you taking PPI's (eg. omeprazole).

    I am now five years post-op. A couple of years ago, I suffered from recurring and prolonged bouts of diarrhoea, which lasted on and off for several months. Like you, I had no loss of appetite, no other symptoms and tests showed no signs of a virus or bacterial infection. At the time, I was taking omeprazole on a daily basis.

    I went to see a consultant gastro-enterologist, who immediately took me off the omeprazole and explained that, in approx. 15% of cases, prolonged use of omeprazole and some other PPI's can cause diarrhoea. Within a couple of weeks, the diarrhoea cleared up and he put me back on a different PPI, pantoprazole, which so far (touch wood) has not caused a problem.

    Even if this is not applicable in your case, I would still go see a gastro-enterologist, as the next step should be an endoscopy to find out what is happening in your digestive system. In the meantime, I agree with Magie and Liz that you should cut back on the fruit and salad.

    Hope this helps,

    G

  • Hi John,

    I on occasion suffer from diarrhoea and found that taking a half dose of immodium settles things down. I need to use a small dose to prevent constipation. Do you have any 'safe' foods that you can eat for a few days until things settle down?

    Regards,

    Jay

You may also like...